Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 228, NWS Morristown, TN

July 18, 2012Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2012, 2:31 PM EDT for Knox County, Tennessee. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 2:31 PM EDT (18:31 UTC)
Expired
Jul 18, 2012, 3:00 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Knox County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:40 PM EDTHAIL 0.5Knoxville, TN
Jul 18, 2:47 PM EDTTSTM WND DMGKnoxville, TNSEVERAL TREES DOWN ACROSS CITY.
Jul 18, 2:47 PM EDTNON-TSTM WND DMGKnoxville, TNSEVERAL TREES DOWN ACROSS CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS54 KMRX 181831
SVRMRX
TNC093-181900-
/O.NEW.KMRX.SV.W.0228.120718T1831Z-120718T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KNOXVILLE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...MALONEYVILLE...MASCOT...BEARDEN AND LAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3587 8393 3587 8397 3594 8418 3617 8392
      3611 8369 3609 8367 3608 8367 3610 8369
      3609 8371 3606 8369 3605 8367 3600 8367
      3584 8388
TIME...MOT...LOC 1831Z 331DEG 11KT 3603 8399

$$
1 follow-up statement
790 
WWUS54 KMRX 181856
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT WED JUL 18 2012

TNC093-181900-
/O.CON.KMRX.SV.W.0228.000000T0000Z-120718T1900Z/
KNOX TN-
256 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR KNOX COUNTY...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
NEAR KNOXVILLE...MOVING SOUTHEAST AT 10 TO 15 MPH.

THIS STORM HAD WEAKENED SLIGHTLY WITH A REPORT OF PEA SIZED HAIL 
EARLIER IN NORTHERN KNOX COUNTY. BASED ON THE WEAKENING TREND...
THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL BE ALLOWED TO 
EXPIRE AT 3 PM EDT. 

LOCATIONS IN THE WARNING INCLUDE...
  BEARDEN AND LAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH 
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3587 8393 3587 8397 3594 8418 3617 8392
      3611 8369 3609 8367 3608 8367 3610 8369
      3609 8371 3606 8369 3605 8367 3600 8367
      3584 8388
TIME...MOT...LOC 1854Z 331DEG 11KT 3597 8395

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 1:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT WED JUL 18 2012

.AVIATION...TSRA COVERAGE ON THE INCREASE THIS AFTERNOON WITH SOME
ACTIVITY FIRING ALONG OUTFLOW BOUNDARIES FROM EARLIER TSRA. TYS AND
TRI WILL BOTH BE UNDER THE GUN TO GET A TSRA OVER THE NEXT 1 TO 4
HOURS. CHA MAY ALSO GET A TSRA GIVEN NEW DEVELOPMENT OVER THE SRN
PLATEAU WHICH WILL MOVE SLOWLY SE.

KEPT CONDITIONS MOSTLY VFR OUTSIDE OF THE SHORT TERM THREAT FOR
TSRA. IF A STRONGER TSRA DEVELOPS OR PASSES DIRECTLY OVER TYS/TRI
THEN BRIEF MVFR OR LOWER CONDITIONS ARE LIKELY. POTENTIAL FOR PATCHY
DENSE FOG LATE TONIGHT AGAIN AT TRI...WHICH MAY EQUATE TO IFR OR
LOWER THERE BEFORE 12Z THURSDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 18, 4:51 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT WED JUL 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
451 AM EDT WED JUL 18 2012 /351 AM CDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING
DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD

In the hours before

Local storm report, Jul 18, 8:44 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 AM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLOOD            RED BANK                35.11N 85.29W
07/17/2012                   HAMILTON           TN   911 CALL CENTER

            MINOR FLOODING. VEHICLE STUCK IN WATER IN RED BANK.

&&

JWINTON
Special weather statement, Jul 18, 12:39 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EDT WED JUL 18 2012

TNZ035-067-181730-
MORGAN TN-ROANE TN-
1239 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND ROANE
COUNTIES UNTIL 130 PM EDT...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKWOOD...MOVING SOUTHEAST AT
10 MPH. OTHER ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP IN
THIS AREA.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM AND ANY OTHER STRONG STORMS THIS AFTERNOON. LOCALLY HEAVY
RAINS UP TO 1.5 INCHES PER HOUR ARE ALSO POSSIBLE...AND MAY CAUSE
MINOR FLOODING OF LOW LYING AREAS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...
KINGSTON...OLIVER SPRINGS...PINE ORCHARD...PETROS...OAKDALE...
HARRIMAN...DEARMOND...EAGLE FURNACE...FAIRVIEW...PAINT ROCK AND
BRADBURY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jul 18, 2:04 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 PM EDT WED JUL 18 2012

TNZ036-069-181845-
ANDERSON TN-KNOX TN-
204 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
245 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL...
HALLS...KARNS...BEARDEN AND MALONEYVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:31 PM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie119 min
Jul 17, 10:50 PM EDTFlash Flood WarningMRXHamilton, Marion, Sequatchie110 min
Jul 18, 8:13 AM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jul 18, 1:48 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Roane, Scott3 hr
Jul 18, 2:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott33 min
Jul 18, 4:55 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie50 min
Jul 18, 5:01 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.